Alert archive / Oregon / Red Flag Warnings in 2019
Red Flag Warning 3, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 31, 2019, 2:09 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Aug 1, 2019, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2019, 2:09 PM PDT (21:09 UTC)
- In effect from
- Aug 1, 2019, 2:00 PM PDT
- Expired
- Aug 1, 2019, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS86 KMFR 312109 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 209 PM PDT Wed Jul 31 2019 CAZ285-011315- /O.UPG.KMFR.FW.A.0003.190801T2200Z-190802T0300Z/ /O.NEW.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Modoc County Except for the Surprise Valley- 209 PM PDT Wed Jul 31 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 10 to 15 mph with gusts around 25 mph. * Humidity: As low as 9 percent. * A Fire Weather Watch means that critical fire weather conditions are possible. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. * Counties affected: In Northern CA...Modoc. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. && $$ Visit us at www.weather.gov/Medford
4 follow-up statements
584 WWUS86 KMFR 010942 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 242 AM PDT Thu Aug 1 2019 ORZ624-012145- /O.EXA.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 242 AM PDT Thu Aug 1 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM this afternoon to 8 PM PDT this evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeastern Fire Weather Zone 624 in Southeastern Klamath County and Southwestern Lake County. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * Haines Index: 5 to 6 (Moderate to High). Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ CAZ285-012145- /O.CON.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Modoc County Except for the Surprise Valley- 242 AM PDT Thu Aug 1 2019 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONE 285 IN MODOC COUNTY... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Most of Fire Weather Zone 285 in Modoc County, including the Tucker Wildfire. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
979 WWUS86 KMFR 011219 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 519 AM PDT Thu Aug 1 2019 ORZ624-012145- /O.EXA.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 519 AM PDT Thu Aug 1 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM this afternoon to 8 PM PDT this evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeastern Fire Weather Zone 624 in Southeastern Klamath County and Southwestern Lake County. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * Haines Index: 5 to 6 (Moderate to High). Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ CAZ285-012145- /O.COR.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Modoc County Except for the Surprise Valley- 519 AM PDT Thu Aug 1 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR MUCH OF FIRE WEATHER ZONE 285.. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Most of Fire Weather Zone 285 in Modoc County, including the Tucker Wildfire. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
312 WWUS86 KMFR 012039 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 139 PM PDT Thu Aug 1 2019 CAZ285-020300- /O.CON.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Modoc County Except for the Surprise Valley- 139 PM PDT Thu Aug 1 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR MUCH OF FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Most of Fire Weather Zone 285 in Modoc County, including the Tucker Wildfire. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ ORZ624-020300- /O.CON.KMFR.FW.W.0003.190801T2100Z-190802T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 139 PM PDT Thu Aug 1 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR SOUTHEASTERN PORTIONS OF FIRE WEATHER ZONE 624... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeastern portions of Fire Weather Zone 624 in Southeastern Klamath County and Southwestern Lake County. This includes areas from Coffee Pot observation site south and from Gerber Reservoir east in zone 624. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * Haines Index: 5 to 6 (Moderate to High). Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
514 WWUS86 KMFR 020310 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 810 PM PDT Thu Aug 1 2019 CAZ285-ORZ624-020415- /O.EXP.KMFR.FW.W.0003.000000T0000Z-190802T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 810 PM PDT Thu Aug 1 2019 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285 AND 624... Winds are diminishing and RHs are increasing, so the red Flag Warning has been allowed to expire. $$ BTL Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 31, 11:12 AM PDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 31, 11:12 AM PDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1112 AM PDT Wed Jul 31 2019
.Updated Aviation Discussion.
.DISCUSSION...Other than adding details to the sky cover forecast
for today, no other changes are needed for today. The most recent
visible image shows the smoke from the milepost 99 fire
concentrated just west of the Rogue Valley, but some areas of
smoke still exist in the Rogue Valley. As mentioned in the
previous discussion, the smoke is still expected to impact the
same areas this afternoon as yesterday, but the HRRR smoke model
suggest it may not be as bad in portions of the Rogue Valley.
We'll take a more detail look at the thunderstorm potential and
coverage for tomorrow afternoon and evening today for the
afternoon issuance of the forecast. -Petrucelli
&&
.AVIATION...For the 31/18Z TAFs...VFR conditions are expected
along the coast and just offshore beyond 3 nm from shore north of
Cape Blanco into this evening. Marine stratus will return tonight,
but confidence on the exact timing of when lower conditions will
start are low to medium. The TAF at North Bend shows lowering
conditions at 7Z, but the timing could very by an hour or two on
either side of 7z, so watch for updates. Over the remainder of the
area...smoke from the Milepost 97 fire will continue to impact the
valleys west of the Cascades and in northern California, but the
latest visible satellite image and model guidance suggests much less
smoke than we've been seeing, so the forecasts for Medford and
Klamath Falls will lean more on the optimistic side. Areas of MVFR
vsbys and local IFR vsbys are likely in the late afternoon and
evening from the fire in Medford, with clearing to mostly VFR in the
overnight and morning hours. -Petrucelli
&&
.MARINE...Updated 200 AM PDT Wednesday 31 July 2019...
Winds and seas will gradually subside overnight into Wednesday
morning as the thermal trough weakens. Relatively light winds and
low seas can be expected Wednesday into Thursday. A front will
approach the coastal waters Thursday, and then move onshore Friday.
This will cause a brief period of moderate south winds and steeper
seas, mainly north of Cape Blanco. After the front, expect a return
of north winds and steep seas this weekend as the thermal trough
restrengthens. -Kilometers
&&
.PREV DISCUSSION... /Issued 402 AM PDT Wed Jul 31 2019/
DISCUSSION...The air mass will become warmer and drier today, and
temperatures west of the Cascades will trend higher by about 5
degrees while temperatures east of the Cascades will trend
similar to yesterday. Marine layer stratus is currently confined
to the coastal waters and could move inland to the coastal
valleys, but clouds definitely won't be as extensive as Tuesday
morning. Dry and mostly stable conditions should prevent any
thunderstorms today, but some cumulus buildups are expected over
Northern California and east of the Cascades. Smoke will continue
to impact mostly areas south and east of the Milepost 97 wildfire
and north and east of the Tucker Fire, with heaviest smoke
expected late this afternoon. The trend for smoke has definitely
been towards improving conditions over the past few days, so we
can generally expect a similar trend today, though with a hotter
and drier day over the fires, there could be increased fire
activity and increased smoke production. The newer Panther Gulch
wildfire could also enhance smoke amounts in Southwest Oregon,
but it's difficult to determine because of how new that fire is.
A cold front will approach the coast on Thursday and could push
marine layer clouds back into the Umpqua Basin but still won't be as
extensive as Tuesday morning was. The main impacts from this front
will be increasing winds over most of the forecast area and a slight
chance of thunderstorms from Western Siskiyou County up into the
Cascades and portions of the East Side. Thursday afternoon will
likely be the driest and windiest day east of the Cascades all week.
We've issued a Fire Weather Watch for portions of Modoc County. For
more details on this, please see the Fire Weather Discussion below.
The cold front arrives Friday morning and will deliver a chance for
showers to mainly the coast and Umpqua Basin (amounts generally a
few hundredths of an inch). Even though a trigger will be more
substantial for thunderstorm chances Friday with the arrival of the
front, instability is minimal, and we are not expecting
thunderstorms with the front.
After a brief cooldown Friday with the front, a warming and drying
trend is expected over the weekend. High temperatures will peak
Sunday at about 5 degrees above normal. By Monday the majority of
models support the idea of an upper low from the northwest bringing
cooler conditions. In general the pattern associated with this upper
low doesn't look favorable for thunderstorms. However, several model
runs from the GFS have shown some energy from the southwest moving
out ahead of this low and interacting with enough instability to
generate some chance of thunderstorms Monday. The European model
doesn't indicate this situation, so we're not adding any thunder to
the forecast at this time. Still, we'll be monitoring this closely.
Further cooling and stable conditions are expected Tuesday into
Wednesday under deep southwesterly flow. It should be noted that
confidence in this portion of the forecast is moderate at best given
the variance amongst ensemble members at this time. Keene
AVIATION...For the 31/06Z TAFs...Along and near the coast and in
the coastal valleys north of Cape Blanco and south of Gold Beach
IFR conditions are expected to return around sunrise. Some areas
of MVFR or IFR are possible in portions of the Umpqua basin as
well, but should not impact KRBG. Over the remainder of the
area...smoke from the Milepost 97 fire will continue to impact the
valleys west of the Cascades and in northern California, but
model guidance suggests much less smoke than we've been seeing, so
the forecasts for KMFR and KLMT have been updated to be
cautiously more optimistic. Areas of MVFR vsbys and local IFR
vsbys are likely in the late afternoon and evening from the fire
in the mentioned areas, with clearing to mostly VFR in the
overnight and morning hours.
MARINE...Updated 200 AM PDT Wednesday 31 July 2019...
Winds and seas will gradually subside overnight into Wednesday
morning as the thermal trough weakens. Relatively light winds and
low seas can be expected Wednesday into Thursday. A front will
approach the coastal waters Thursday, and then move onshore Friday.
This will cause a brief period of moderate south winds and steeper
seas, mainly north of Cape Blanco. After the front, expect a return
of north winds and steep seas this weekend as the thermal trough
restrengthens. -Kilometers
FIRE WEATHER...Updated 400 AM PDT Wednesday, 31 July
2019...Much less cloud cover is observed this morning west of the
Cascades due to marine layer clouds being confined to the coastal
waters at this time. Humidity is generally 10 to 15 percent lower
than yesterday at this time. Today will be drier and warmer across
the forecast area.
Conditions east of the Cascades will be at least moderately dry and
unstable with Haines Index values of 5 and 6 in Lake and Modoc
Counties. These dry and unstable conditions will affect the Tucker
Fire.
On Thursday an approaching front will help ramp up winds some in
most areas, and with very dry air over Modoc County, we've issued a
Fire Weather Watch for single digit humidity and gusts into the 20s
(mph). Additionally, ahead of the front there should be just enough
moisture, instability, and trigger to support thunderstorms from
Siskiyou County and the Siskiyous in Southwest Oregon northward into
the Cascades and over Norther Klamath and Lake Counties.
A weak front move through Friday morning with light showers expected
near the coast and possibly inland into Douglas county, but amounts
will be light and confidence is low that they will bring any rain to
the Milepost 97 fire.
Thereafter, a brief warming and drying trend is expected Saturday
and Sunday before yet another upper low approaches from the
northwest and likely brings a cooldown with generally stable
westerly to southwesterly flow aloft. There is one potential day for
lightning per the latest model data, and that's Monday. Some energy
from the southwest squeezes under the approaching upper low and
reaches the forecast area Monday morning. We'll keep an eye on this
feature to see if models come into better agreement with what we can
expect. Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ285.
Pacific Coastal Waters...None.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:42 AM PDT | Fire Weather Watch | MFR | Modoc | 11 hr |
Nearby
Red Flag Warnings in Oregon, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.